Iowa, 2010Flash Flood in Iowa, July 24, 2010
July 24, 2010 · NWS DVN · 1 event in 1 county or zone
Still supported by a nearby stationary front, yet another round of thunderstorms dropped an additional 3-5 inches of rain across northeast Iowa and northwest Illinois during the overnight hours of July 23rd into the early morning of July 24th. This additional heavy rain exacerbated the ongoing flooding from the night before and caused even more extensive and severe damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Still supported by a nearby stationary front, yet another round of thunderstorms dropped an additional 3-5 inches of rain across northeast Iowa and northwest Illinois during the overnight hours of July 23rd into the early morning of July 24th. This additional heavy rain exacerbated the ongoing flooding from the night before and caused even more extensive and severe damage. the Maquoketa and Wapsipinicon river basins were most notably affected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 8:31 PM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 23, 8:31 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT FRI JUL 23 2010
.SYNOPSIS...
...MAJOR FLOODING AND FLASH FLOODING TO OCCUR TONIGHT INTO SATURDAY...
UPDATE TO CONFIRM HEAVY RAINS WILL OCCUR AS FORECAST. THIS WILL RESULT
IN SIGNIFICANT FLOODING AND FLASH FLOODING WITH RAINFALL RATES OF
2-3 INCHES AN HOUR. LOCATIONS NORTH OF HIGHWAY 34 TO RECEIVE WIDESPREAD
2 TO 3 INCH AMOUNTS WITH LOCALIZED AMOUNTS OF 5 INCHES OR MORE.
ISOLATED AMOUNTS OF 6 TO 8 INCHES NOT OUT OF THE QUESTION.
&&
.HYDROLOGY...
NEAR RECORD TO RECORD FLOODING TO OCCUR ON MAQUOKETA...ROCK...WAPSIPINICON
...MISSISSIPPI AND POSSIBLY CEDAR AND IOWA RIVER. THIS WILL BE A MAJOR
IMPACT RIVER FLOODING EVENT THE NEXT 48 TO 72 HOURS. SEVERAL RIVER RECORDS
MAY FALL IF THE FORECAST RAIN AMOUNTS ARE REALIZED.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BUREAU-CARROLL-
HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
NICHOLSHazardous weather outlook, Jul 23, 2:40 PM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT FRI JUL 23 2010
...HEAVY RAINFALL EXPECTED TONIGHT INTO SATURDAY MORNING WITH RISK OF
MAJOR FLASH FLOODING AND RIVER FLOODING...
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
340 PM CDT FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
EPISODES OF THUNDERSTORMS AND SHOWERS WILL PRODUCE WIDESPREAD
ADDITIONAL RAIN TOTALS OF 1 TO LOCALLY OVER 5 INCHES BY SATURDAY
MORNING. LOCATIONS MOST AT RISK FOR RAIN AMOUNTS OF 5 INCHES OR MORE
IS 40 MILES EITHER SIDE OF A STERLING ILLINOIS TO OTTUMWA IOWA LINE.
TORRENTIAL RAINFALL RATES OF UP TO 2 INCHES AN HOUR ARE ALSO
POSSIBLE.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE ENTIRE AREA. ALTHOUGH SOMEWHAT UNCERTAIN...DAMAGING WINDS UP TO
70 MPH ARE POSSIBLE. THE MOST LIKELY TIME PERIOD WOULD BE UNTIL MID
EVENING.
A HEAT ADVISORY IS IN EFFECT UNTIL EARLY EVENING FOR AREAS ALONG AND
SOUTH OF A HIGHWAY 34 LINE AND ALSO WEST CENTRAL ILLINOIS.
SEVERAL AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE THUNDERSTORMS WILL BE POSSIBLE SATURDAY...WITH A SLIGHT RISK
FOR SEVERE THUNDERSTORMS. HEAVY RAIN MAY ALSO BE A THREAT SATURDAY.
SEVERAL MORE CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY
THROUGH THURSDAY...BUT IT IS TOO EARLY TO DETERMINE THE THREATS...IF
ANY...AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
ANY REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE APPRECIATED.
NICHOLS
In the hours before
Local storm report, Jul 23, 8:21 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL CEDAR RAPIDS 41.97N 91.67W
07/23/2010 M1.00 INCH LINN IA TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL.
&&
LEGROSpecial weather statement, Jul 23, 8:44 PM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CDT FRI JUL 23 2010
IAZ040>042-051>054-066-ILZ001-002-007-009-240345-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-JACKSON IA-JONES IA-BENTON IA-
LINN IA-CLINTON IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
WHITESIDE IL-
944 PM CDT FRI JUL 23 2010
...THUNDERSTORMS PRODUCING MORE RAINFALL...
A LINE OF THUNDERSTORMS WILL MOVE THROUGH PARTS OF EASTERN IOWA AND
NORTHWEST ILLINOIS NORTH OF HIGHWAY 30 UP TO AND INCLUDING AREAS
ALONG THE HIGHWAY 20 CORRIDOR THROUGH 11 PM. THE AREAS MOST
IMPACTED ARE FROM WATERLOO TO DUBUQUE TO FREEPORT...AND NORTH OF A
LINE FROM CEDAR RAPIDS TO STERLING - ROCK FALLS.
THESE STORMS WILL PRODUCE DANGEROUS LIGHTING AND INTENSE BUT
GENERALLY BRIEF HEAVY RAINFALL UP TO 1 INCH.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND
ADDITIONAL RISES IN AREA STREAMS AND CREEKS ARE POSSIBLE.
&&
LAT...LON 4250 9063 4249 8941 4220 8941 4220 8969
4189 8969 4203 9229 4229 9230 4229 9206
4263 9207 4264 9072
WOLFLocal storm report, Jul 23, 8:58 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL MARION 42.03N 91.59W
07/23/2010 E1.75 INCH LINN IA BROADCAST MEDIA
RELAYED BY KCRG.
&&
LEGROLocal storm report, Jul 24, 12:05 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 AM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 AM HEAVY RAIN 5 SSE COUNCIL HILL 42.42N 90.31W
07/24/2010 M1.71 INCH JO DAVIESS IL TRAINED SPOTTER
AMOUNT IN PAST HOUR. 24 HOUR TOTAL 7.29.
&&
DLSLocal storm report, Jul 24, 12:12 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 AM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM HEAVY RAIN FREEPORT 42.29N 89.63W
07/24/2010 M1.25 INCH STEPHENSON IL TRAINED SPOTTER
AMOUNT SINCE 10 PM. RAINING HEAVILY AT THIS TIME WITH
CONTINUOUS LIGHTNING.
&&
DLSLocal storm report, Jul 24, 12:49 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 AM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM HEAVY RAIN STOCKTON 42.35N 90.01W
07/24/2010 M3.01 INCH JO DAVIESS IL CO-OP OBSERVER
SINCE MIDNIGHT. STILL RAINING. 2 DAY TOTAL 10.85.
&&
DLSFlash Flood, Buchanan
- When
- July 24, 12:53 AM CST to 3:00 AM CST
- Where
- Buchanan County, 2.01 mi NNW of Fontana County Park to 2.59 mi SW of Independence Arpt
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Public
- Coordinates
- 42.625, -91.941
Heavy rains of 2 to 4 inches resulted in flash flooding in Independence, IA during the early morning of July 24. The flood waters were 1 to 2 feet deep on 6th Avenue. This report was relayed by KWWL TV.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 24 to 30, 20107 deaths · 2 events
- Excessive Heat in New York, July 24 to 25, 20102 deaths · 1 event
- Tornado in New York, July 24, 2010$7.0 million · EF2 · 1 event
- Tornado in New York, July 24, 2010$5.0 million · EF2 · 1 event
- Heat in Tennessee, July 24 to 26, 20101 death · 20 events
- Flash Flood in Iowa, July 24, 2010$25 million · 1 event
- Flash Flooding in Illinois, July 24 to 25, 2010$11 million · 3 events
- Tornado in New York, July 24, 2010$2.0 million · EF1 · 1 event
- Tornado in New York, July 24, 2010$1.0 million · EF1 · 1 event
- Flood in Iowa, July 24 to 27, 2010$1.0 million · 1 event
- Tornado and Hail in Pennsylvania, July 24, 2010$103,000 · EF1 · 18 events
- Flood in Illinois, July 24 to 28, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250594.